Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Hanford, CA

April 17, 2020Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Apr 17, 2020, 3:04 PM PDT for Mariposa County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2020, 3:04 PM PDT (22:04 UTC)
Expired
Apr 17, 2020, 6:00 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 143 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 2:04 PM PDT, 1 hour earlier.

Area forecast discussion, Apr 17, 2:04 PM PDT, 1 hour before
Area Forecast Discussion
National Weather Service Hanford CA
204 PM PDT Fri Apr 17 2020

.SYNOPSIS...
Spotty, mainly light precipitation can be expected over the
district tonight into Saturday. Much of this weekend will be
dry.  A weak storm system will bring scattered showers and a
slight chance of thunderstorms to the district Monday into
Monday night. Dry weather can be expected for the remainder of
next week.

&&

.DISCUSSION...A substantially cooler air mass moved into the
central California interior last night as evidenced by current
24-hour temperature trends which are running 8 to as much as 20
degrees lower than Thursday. The cool change was brought in by
an offshore storm system which is now tracking inland through
southern California. This storm has also been producing scattered
showers and isolated thunderstorms over the southern half of our
CWA today, mainly throughout Kern county, Tulare county and Kings
county as well as the Sierra between Yosemite and Kings Canyon NP.
A few of those thunderstorms brought frequent lightning and brief
heavy rain, but so far there've been no reports of any significant
hydrological impacts. Meanwhile, convection has been rather sparse
in Merced county and in the valley portion of Madera county and
Fresno county although these areas could receive some precipitation
in addition to the Sierra foothills and mountains tonight into
Saturday as an upper level disturbance drops in from the north
while the storm system exits southern California and moves into
Arizona.

A drier air mass should begin to infiltrate the CWA by late in the
day Saturday as the upper level disturbance moves east of the state
and a weak ridge of high pressure settles into central California.
This high pressure ridge will keep our weather dry for the remainder
of the weekend. Temperatures will remain cooler than normal Saturday
before recovering to seasonable levels Sunday afternoon.

Another storm system, most likely the last one for quite some time,
will approach from the northwest Sunday night and bring another round
of showers into much of our CWA Monday. Isolated thunderstorms are
possible Monday afternoon into Monday evening as the cold core of this
storm moves over the central California interior. Precipitation totals
with this early week system will be rather light...generally less than
a tenth of an inch in the San Joaquin Valley and Kern county mountains
to as much as a quarter of an inch in the foothills and higher
elevations of the Sierra. Up to a few inches of snow could fall in the
Sierra above 8000 feet. Little if any rain is expected in the Kern
county desert.

The models do have some timing differences with the early week storm
system. For example, the ECM rushes this storm eastward into northern
Arizona Monday night while the GFS is a good 12 hours slower. If the
GFS is right, showers could linger into Tuesday, especially over the
mountains. Whatever the case, Tuesday will likely be a transition day
to drier weather as an Eastern Pacific ridge of high pressure begins
to build into the Golden State. As for Monday, the presence of clouds
and showers will keep high temperatures cooler than normal. A notable
day to day warming trend can be expected for the remainder of next week
as the eastern pacific ridge builds more strongly into central CA.
By Wednesday, highs could top 80 degrees again in the San Joaquin Valley,
lower foothills and the Kern county desert. Next Friday could end up as
the warmest day yet this year with highs well into the 80s in parts of
the San Joaquin Valley and the Kern county desert.

&&

.AVIATION...
MVFR conditions will occur in areas of precipitation through 19z
Saturday in the foothills and higher elevations of the Sierra.
Additionally, isolated thunderstorms can be expected until 03z
Saturday. VFR conditions will prevail over the remainder of the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

synopsis...Durfee
public/aviation/fw...Durfee
PIO/IDSS...DS

weather.gov/hanford

In the hours before

Special weather statement, Apr 17, 1:01 PM PDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
101 PM PDT Fri Apr 17 2020

CAZ192-172045-
Central Sierra CA-
101 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARIPOSA AND
SOUTHERN TUOLUMNE COUNTIES UNTIL 145 PM PDT...

At 1259 PM PDT, Doppler radar was tracking a strong thunderstorm in
Yosemite National Park, or 18 miles north of Yosemite South
Entrance, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yosemite National Park, Crane Flat Campground, Tamarack Flat
Campground, Gin Flat and Crane Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3776 11983 3782 11978 3780 11960 3764 11970
TIME...MOT...LOC 1959Z 301DEG 7KT 3776 11973

DS
Special weather statement, Apr 17, 1:27 PM PDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
127 PM PDT Fri Apr 17 2020

CAZ192-172115-
Central Sierra CA-
127 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA COUNTY
UNTIL 215 PM PDT...

At 126 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Yosemite National Park, or 8 miles north of
Yosemite South Entrance, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ostrander Lake, Bridalveil Creek Campground and Badger Pass Ranger
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 11954 3756 11962 3768 11969 3773 11958
TIME...MOT...LOC 2026Z 167DEG 8KT 3762 11960

DS
Special weather statement, Apr 17, 2:18 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
218 PM PDT Fri Apr 17 2020

CAZ192-172215-
Central Sierra CA-
218 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTH CENTRAL MADERA COUNTIES UNTIL 315 PM
PDT...

At 217 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Yosemite National Park
to 7 miles northeast of Yosemite South Entrance. Movement was
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Yosemite Valley, Yosemite National Park, Tamarack Flat Campground,
Little Yosemite Valley Campground, Badger Pass Ranger Station, North
Pines Campground, Camp 4 Campground, Yosemite Glacier Point,
Ostrander Lake, Gin Flat, Bridalveil Creek Campground, Little
Yosemite Valley Ranger Station, Crane Flat Campground, Yosemite
Valley Visitor Center, Lower Pines Campground and Upper Pines
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3768 11943 3754 11960 3781 11987 3792 11976
TIME...MOT...LOC 2117Z 233DEG 9KT 3784 11981 3760 11958

DS
Special weather statement, Apr 17, 2:53 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
253 PM PDT Fri Apr 17 2020

CAZ192-172245-
Central Sierra CA-
253 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND NORTH
CENTRAL MADERA COUNTIES UNTIL 345 PM PDT...

At 252 PM PDT, Doppler radar was tracking a strong thunderstorm near
Yosemite South Entrance, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yosemite South Entrance, Fish Camp, Wawona, Poison Ridge, Mariposa
Grove and Wawona Vistor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3738 11963 3755 11967 3761 11958 3763 11949
      3738 11951
TIME...MOT...LOC 2152Z 173DEG 8KT 3746 11959

DS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:01 PM PDTSpecial Weather StatementHNXMariposa44 min
Apr 17, 1:27 PM PDTSpecial Weather StatementHNXMariposa48 min
Apr 17, 2:18 PM PDTSpecial Weather StatementHNXMariposa57 min
Apr 17, 2:47 PM PDTFlash Flood WarningHNXMariposa3 hr
Apr 17, 2:53 PM PDTSpecial Weather StatementHNXMariposa52 min
Apr 17, 3:18 PM PDTSpecial Weather StatementHNX42 min
Apr 17, 3:34 PM PDTSpecial Weather StatementHNX41 min
Apr 17, 4:06 PM PDTSpecial Weather StatementHNX39 min
Apr 17, 4:14 PM PDTSpecial Weather StatementHNXSan Luis Obispo46 min
Apr 17, 4:27 PM PDTSpecial Weather StatementHNXMariposa48 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.